Alert archive / Florida / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 257, NWS Jacksonville, FL

August 12, 2000Duval County, Florida

NWS Jacksonville, FL issued this severe thunderstorm warning at Aug 12, 2000, 5:15 PM EDT for Duval County, Florida. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 12, 2000, 5:15 PM EDT (21:15 UTC)
Expired
Aug 12, 2000, 6:00 PM EDT
In force
45 min
Issued by
NWS Jacksonville, FL
Area
Whole counties

County Duval County, FL

The radar

The Jacksonville radar (KJAX), 17 km from the middle of the area, began a volume at 21:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 12, 5:30 PM EDTThunderstorm WindArlington, FLLarge trees and power lines were blown down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 9.3 hours before the alert went out and 19 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2000-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1052 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2000-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1052 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
936 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KJAX 122116
SVRJAX
FLC031-122200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSONVILLE FL
515 PM EDT SAT AUG 12 2000

THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DUVAL COUNTY IN NORTHEAST FLORIDA

* UNTIL 600 PM EDT

* AT 515 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH DAMAGING WINDS 7 MILES NORTHWEST OF
  NORMANDY...OR ABOUT 13 MILES WEST OF DOWNTOWN JACKSONVILLE...MOVING
  EAST AT 40 MPH.

* SOME LOCATIONS NEAR THE PATH OF THE STORM THROUGH 600 PM EDT...
  NORMANDY...
  ORTEGA...
  DOWNTOWN JACKSONVILLE AND RIVERSIDE...
  ARLINGTON AND TALLYRAND...
  FORT CAROLINE AND UNF...
  FORT GEORGE ISLAND AND FT. GEORGE INLET...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY BUILDING
AWAY FROM WINDOWS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE
DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY
LIGHTNING...AND VERY HEAVY RAIN.




$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 1:40 PM EDT, 3 hours 35 minutes earlier.

Area forecast discussion, Aug 12, 1:40 PM EDT, 3 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
140 PM EDT SAT AUG 12 2000

SATELLITE AND RADAR INDICATE AN AREA OF DEVELOPING CONVECTION IN THE
FRONTAL BOUNDARY ALONG THE GA/FL STATE LINE.

MODELS INDICATED A MUCH DRIER ATMOSPHERE OVER THE NEXT 48 HOURS WITH
THE FRONT DISSIPATING OUT ACROSS NORTH FL.

EXPECT EVENING STORMS ACROSS FL... OTHERWISE MUCH DRIER AIR MOVING
ACROSS THE CWA WILL PROVIDE A DRY FORECAST AND NEAR NORMAL TEMPS.

MARINE...WESTERLY WIND AND WAVES WILL STAY BELOW SCEC CRITERIA.

EXTENDED...WILL STICK WITH THE CLIMO NUMBERS.

PRELIM...
AMG 67/90/64/92 0000
SSI 70/87/70/89 0000
JAX 71/90/70/91 0000
GNV 70/89/68/89 0000 22

.JAX..
.FL...NONE
.GA...NONE

JOHNSON

In the hours before

Special weather statement, Aug 12, 12:00 PM EDT, 5 hours 15 minutes before
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-122100-

NORTHEAST FLORIDA/SOUTHEAST GEORGIA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1200 PM EDT SAT AUG 12 2000

A FRONT HAS BECOME NEARLY STATIONARY OVER SOUTH GEORGIA WHILE THE
ATMOSPHERE TO THE SOUTH OF THIS FRONT REMAINS MOIST AND UNSTABLE.

AS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND
EVENING...THEY SHOULD BE STRONGER AND MORE WIDESPREAD SOUTH OF THE
FLORIDA-GEORGIA LINE.  A FEW STORMS MAY BECOME STRONG AND WILL HAVE
THE POTENTIAL TO PRODUCE LOCALLY HEAVY DOWNPOURS...FREQUENT
LIGHTNING...GUSTY WINDS...AND HAIL.  THUS...STORM SPOTTERS IN
FLORIDA SHOULD BE ALERT FOR POSSIBLE ACTIVATION.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

DANIEL

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 6:13 PM EDTSevere Thunderstorm WarningJAXDuval, Saint Johns47 min

Nearby

Severe Thunderstorm Warnings in Florida, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.